Texas, 2021

Flash Flooding in Texas, August 17, 2021

August 17, 2021 · NWS SJT · 5 events in 2 counties and zones

The combination of abundant tropical moisture and a weak upper level disturbance produced a complex of slow moving thunderstorms across the Concho Valley. As a result, very heavy rain fell in a short period of time on the morning of August 17 and produced flash flooding in San Angelo and Mertzon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of abundant tropical moisture and a weak upper level disturbance produced a complex of slow moving thunderstorms across the Concho Valley. As a result, very heavy rain fell in a short period of time on the morning of August 17 and produced flash flooding in San Angelo and Mertzon. Also, radar rainfall estimates were 9 to 10 inches in northwest Tom Green County, just west of OC Fisher Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 17, 6:00 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 17, 6:00 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
700 AM CDT Tue Aug 17 2021

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 404 AM CDT Tue Aug 17 2021

Early this morning scattered to numerous showers along with a few
lightning strikes are ongoing from the Trans Pecos and Permian
Basin eastward into western portions of the Concho Valley. All of
this activity is developing ahead of a shortwave trough. The
combination of the upper level trough and sufficient instability
will lead to scattered to numerous showers and thunderstorms
continuing this morning and into the afternoon. In addition, a
very moist airmass (precipitable water values of 1.75-2.00 inches
per forecast soundings) will lead to the possibility of heavy
rainfall which may result in localized flash flooding concerns.
Rain chances continue overnight as another disturbance may impact
the region. Cloud cover and showers/storms will hold temperatures
well below normal this afternoon- mainly in the mid to upper 80s.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 438 AM CDT Tue Aug 17 2021

The main concern in the long term will be continued heavy rain
with localized areas of flash flooding Wednesday into early
Thursday.

An upper trough across the Central Plains extending back into
north Texas will continue to bring instability and a good chance
of rain to the area through Thursday. Precipitable water values
remain high, and numerous outflow boundaries will be across the
area from convection on Tuesday, so expect thunderstorms to be
rather widespread on Wednesday. Rain chances start to decrease
Thursday as the upper trough weakens and heads east, but still
expecting a decent chance of diurnally driven thunderstorms for
Thursday afternoon. A ridge begins to build back in to south and
west Texas for Friday, with models trending warmer and drier for
the weekend into early next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 652 AM CDT Tue Aug 17 2021

Showers and thunderstorms continue to develop this morning across
the western Concho Valley impacting the KSJT terminal. Expect
showers and storms to continue to develop into the afternoon. Will
continue with VCSH/VCTS at the terminals and TEMPO TSRA at KSJT
this morning. Will likely need to amend the TAFS, however,
through the morning and afternoon hours based upon radar trends.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 86  69  88  72 /  60  50  60  30
San Angelo 	 84  69  88  72 /  70  50  60  30
Junction 	 87  71  91  73 /  60  40  50  30
Brownwood 	 87  71  90  74 /  60  50  60  30
Sweetwater 	 84  69  88  72 /  60  40  60  30
Ozona      	 83  69  85  71 /  70  50  50  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...42
LONG TERM....08
AVIATION...42
Hazardous weather outlook, Aug 17, 2:42 AM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
342 AM CDT Tue Aug 17 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-180845-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
342 AM CDT Tue Aug 17 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are possible today and tonight.
The main hazards will be heavy rainfall which could lead to
localized flooding and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered showers and thunderstorms are again possible on
Wednesday. The main hazards will be heavy rainfall which could lead
to localized flooding and dangerous lightning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The San Angelo radar (KSJT), 7 km away, was scanning. The volume nearest the first event began at 13:07 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Tom Green

When
August 17, 7:05 AM CST to 7:15 AM CST
Where
Tom Green County, 3.04 mi S of San Angelo Res to 3.05 mi S of San Angelo Res
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.436, -100.493

The San Angelo Police Department reported several streets flooded across San Angelo along with several stranded vehicles.

Flash Flood, Irion

When
August 17, 7:25 AM CST to 7:35 AM CST
Where
Irion County, 11.5 mi N of Sherwood to 11.46 mi N of Sherwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.444, -100.767

The Tom Green Sheriffs Office reported flooded roads in Arden.

Flash Flood, Tom Green

When
August 17, 7:36 AM CST to 7:46 AM CST
Where
Tom Green County, 2.71 mi W of San Angelo Res to 2.62 mi W of San Angelo Res
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.476, -100.546

The Tom Green Sheriffs Office reported widespread flooding along Farm to Market Road 2288.

Flash Flood, Irion

When
August 17, 7:55 AM CST to 8:05 AM CST
Where
Irion County, 1.11 mi S of Mertzon to 1.09 mi S of Mertzon
Cause
Heavy Rain
Reported by
Public
Coordinates
31.254, -100.816

A social media post indicated several streets and low water crossings flooded in Mertzon.

Flash Flood, Tom Green

When
August 17, 10:12 AM CST to 10:22 AM CST
Where
Tom Green County, 3.08 mi W of Goodfellow Afb to 3.14 mi W of Goodfellow Afb
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
31.429, -100.452

A National Weather Service Employee reported that South Jackson is blocked off due to flooding. In addition, a video from Facebook showed a high water rescue at the same location.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981238, 981239, 981240, 981241, 981242.